Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 64, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 21, 2020, 7:41 AM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2020, 7:41 AM EDT (11:41 UTC)
- Expired
- Aug 21, 2020, 8:15 AM EDT
- In force
- 34 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 109 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 11.7 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1174 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
801
WUUS52 KCHS 211141
SVRCHS
SCC015-019-211245-
/O.NEW.KCHS.SV.W.0064.200821T1141Z-200821T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
741 AM EDT Fri Aug 21 2020
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
Berkeley County in southeastern South Carolina...
* Until 845 AM EDT.
* At 741 AM EDT, severe thunderstorms were located along a line
extending from Charles Towne Landing to near Folly Beach, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 740 AM, a wind gust to 60 mph was
observed at the Folly Beach Pier.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Mount Pleasant, Downtown Charleston, Fort Sumter, James Island,
Daniel Island, West Ashley, Isle Of Palms, Folly Beach, Sullivan's
Island, Awendaw, Boone Hall Plantation, Garris Landing, Mount
Pleasant Regional Airport, Price Inlet and Bull Island.
This warning includes...
I-26 between mile markers 220 and 221.
I-526 between mile markers 26 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3273 7985 3267 7986 3262 7994 3281 8002
3283 7997 3280 7998 3278 7996 3283 7996
3284 7994 3282 7993 3285 7993 3299 7966
3288 7957
TIME...MOT...LOC 1141Z 237DEG 27KT 3280 7998 3266 7989
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
991
WWUS52 KCHS 211215
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
815 AM EDT Fri Aug 21 2020
SCC015-019-211225-
/O.CAN.KCHS.SV.W.0064.000000T0000Z-200821T1245Z/
Charleston SC-Berkeley SC-
815 AM EDT Fri Aug 21 2020
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND BERKELEY
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.
LAT...LON 3273 7985 3267 7986 3262 7994 3281 8002
3283 7997 3280 7998 3278 7996 3283 7996
3284 7994 3282 7993 3285 7993 3299 7966
3288 7957
TIME...MOT...LOC 1213Z 237DEG 27KT 3293 7974 3279 7965
$$
JRLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:42 AM EDT, 59 minutes earlier.
Area forecast discussion, Aug 21, 6:42 AM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Charleston SC 642 AM EDT Fri Aug 21 2020 .SYNOPSIS... A stationary front will dissipate to the west of the region through the weekend. High pressure will then prevail into early next week as Tropical Depression 13 moves into the eastern Gulf of Mexico as a tropical storm or hurricane. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... The initial band of convection is moving north across the Charleston Tri-County area and radar shows new convection starting to pop along the Beaufort County coast. This may be the beginning of a secondary band of convection that both the H3R and RAP suggest will develop and move north through mid- morning. Pops were adjusted slightly, mainly for timing. The overall thinking has not changed. Early morning water vapor imagery shows the broad trough that has been positioned across the lower Mississippi Valley and Deep South over the past several days has finally cut off from the main belt of the westerlies and is now a cut off low meandering just north of New Orleans. A number of impulses can be seen ejecting northeast across the Southeast U.S. ahead of the upper low this morning, the strongest of which is slowly propagating along the Georgia coast. This feature is already helping to produce scattered to numerous showers/tstms across the nearby coastal waters some of which are impacting the coastal counties of Southeast South Carolina and Southeast Georgia. High resolution guidance is similar in showing a band of moderate to locally heavy rainfall developing north of the Savannah River Entrance over the next few hours within a corridor of strengthening sfc-H8 moisture convergence and propagating north across south-coastal South Carolina into the Charleston Tri-County area through mid-morning. While the various CAMs are offering slightly different timing solutions, the general signal of a fairly wet morning for portions of southern South Carolina is uniform. Pops will range from 70% across the Charleston Tri-County area into Colleton and portions of Beaufort County to 20-30% across the remainder of Southeast South Carolina and Southeast Georgia. There will be a risk for some pockets of minor flooding as convection will be fairly efficient rain producers with PWATS forecast to rise 2.20-2.30" per latest RAP output. Will need to watch the 1028 AM high tide in the Charleston Harbor, but it is expected that the core of the heaviest rains should be north of Downtown Charleston by then. There could be a lull or at least a decrease in convection late morning to the early afternoon as weak subsidence/NVA fills in with the passage of the vorticity center, but as temperatures rise, additional scattered showers/tstms are expected to develop as the atmosphere destabilizes and the configuration of the upper jet's right entrance region becomes increasingly better aligned over the area. This activity is not expected to be as widespread or concentrated as this morning, but there looks to be enough activity to justify 40-50% pops this afternoon. There is some concern that more widespread convection that forms over Florida could disrupt the synoptic, low-level moisture feed from the south which could curtail convection this far to the north. This will have to be watched as some CAMS support this scenario. Further pops refinements will be made throughout the day as trends become more apparent. As is typical in the deep summer, an isolated severe tstm or two is possible today, mainly where updrafts can become enhanced near boundary collisions. Highs will generally top off in the upper 80s/near 90, except mid 80s at the beaches. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... Tonight: Convection will gradually shift into the Atlantic during the evening and impacting mostly the coastal counties. Expect mainly dry conditions to prevail after midnight with any lingering isolated convection poised to remain offshore. Lows will range from the lower 70s inland to the upper 70s/near 80 at the beaches. Saturday through Monday: The area remains between a deep mid- level trough to the west, extending from the OH Valley to the Gulf, with ridging to the east. A rather weak jet streak is expected to shift downstream simultaneously as the trough begins to weaken and lift to the northeast. Meanwhile, Atlantic high pressure gradually builds toward the Southeast U.S. In addition to being situated near the right entrance region of the jet, periodic shortwave energy propagating through the trough will pass over the forecast area and provide means for upper-level forcing. These factors along with mesoscale boundaries from the sea breeze and convective outflows will result in rain chances that are most likely to occur each afternoon/evening. Upper- level forcing could maintain showers/t- storms into the overnight hours, however with decreased instability, lighter showers are most likely with the potential for a rumble of thunder. In general, areas near the coast will see the highest rain chances early in the day with inland areas seeing the best chances later in the day as the sea breeze pushes inland. Deep layer shear looks to be a bit stronger the next few days which typically would support a greater risk for severe storms, but due to unimpressive instability, widespread severe weather is not anticipated. However, an isolated strong to severe storm cannot be ruled out under these conditions, with the main threat being damaging winds. High temps should remain near normal, with near to slightly above normal low temps. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... High pressure is expected to develop over the Mid-Appalachians early next week. Adiabatic heating occurring with light downsloping winds could increase temps by a couple of degrees inland Monday night into Tuesday. Sea breeze convection will be possible each afternoon and evening, which should keep temps near normal. Nearby subsidence should limit widespread convection, thus coverage is expected to be near or just below normal and dissipating each night. Atlantic high pressure will persist and provide the steering motion for TD #13, which could enter the Gulf of Mexico next week. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... KCHS: Showers/tstms will impact the terminal through about 15z with the main area of convection forecast so shift north after that. Plans are to limit impacts to MVFR for now, but briefly lower conditions will be possible. Better chances for convection will reside west and southwest of the terminal this afternoon so no mention of TSRA will be included for the afternoon hours. Scattered showers/tstms could impact the terminal again after midnight, but confidence in timing and coverage is a bit too limited to justify a mention at this time. KSAV: Morning convection is expected to remain north of the terminal. The risk for showers/tstms will increase mid-late afternoon. A TEMPO group 19-22z for TSRA will be included to account for this. Plan to limit conditions to MVFR for now, although briefly lower conditions will be possible. Extended Aviation Outlook: Main concern is for periodic flight restrictions from showers and thunderstorms, especially each afternoon and evening. && .MARINE... Through Tonight: There are no concerns. A general southerly wind regime will prevail with various degreed of backing near the sea breeze this afternoon and veering more to the southwest overnight. Speeds will generally remain 15 kt or less out side of convection with seas 1-3 ft today and 2-4 ft tonight. Saturday through Tuesday: Broad surface high pressure will gradually build westward over the weekend and into early next week. Early next week, small craft advisories may be needed for seas increasing with max wave heights near 6 feet, mainly in the GA waters. In general, winds will be light out of the southeast. As seas begin to peak starting Monday, winds are expected to increase as well, but will likely remain below 20kt. Mariners should be alert for the potential for a few waterspouts along the land breeze each morning through the weekend. Rip Currents: Moderate Risk of rip currents for all beaches today due to 2 ft, 10 second easterly swells impacting the surf zone. An enhanced risk for rip currents could be possible along the entire coast early next week due to longer period swell entering the coastal waters. && .TIDES/COASTAL FLOODING... Tide levels could approach 7.0 ft MLLW in the Charleston Harbor this evening. A highly marginal Coastal Flood Advisory could be needed for parts of the lower South Carolina coast. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous weather outlook, Aug 21, 3:17 AM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 317 AM EDT Fri Aug 21 2020 SCZ048>050-220730- Beaufort-Coastal Colleton-Charleston- 317 AM EDT Fri Aug 21 2020 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Coastal Flooding: Minor coastal flooding could occur around high tide this evening. A Coastal Flood Advisory could be needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Rip Currents: An enhanced risk for rip currents is possible next week as long period swells impact the beaches. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140- SCZ040-042>045-047-052-220730- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 317 AM EDT Fri Aug 21 2020 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ051-220730- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Coastal Jasper- 317 AM EDT Fri Aug 21 2020 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Rip Currents: An enhanced risk for rip currents is possible next week as long period swells impact the beaches. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:46 AM EDT | Special Marine Warning | CHS | 59 min | |
| Aug 21, 7:04 AM EDT | Special Marine Warning | CHS | 74 min | |
| Aug 21, 7:24 AM EDT | Special Marine Warning | CHS | 86 min | |
| Aug 21, 7:44 AM EDT | Special Marine Warning | CHS | 31 min | |
| Aug 21, 3:01 PM EDT | Coastal Flood Advisory | CHS | 9 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.